Florida, 2018

Damaging Wind and Lightning Strike in Florida, July 14, 2018

July 14, 2018 · NWS JAX · 2 events in 2 counties and zones

A diffuse surface front settled south across SE Georgia with a weak meso low pressure system along the boundary. Very high moisture content fueled widespread rainfall and wet downburst potential due to heavy rainfall loading.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A diffuse surface front settled south across SE Georgia with a weak meso low pressure system along the boundary. Very high moisture content fueled widespread rainfall and wet downburst potential due to heavy rainfall loading.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 14, 1:45 PM EST, 18 minutes earlier.

Area forecast discussion, Jul 14, 1:45 PM EST, 18 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
245 PM EDT Sat Jul 14 2018

.Near Term.../through Tonight/...

Cold front will dissipate near the GA/FL line. While convection will
decrease in coverage somewhat this evening with loss of diurnal
heating, it will be slow to dissipate with the front remaining as a
source of convergence. Storms this afternoon and evening will be
slow moving with gusty winds and heavy downpours.

&&

.Short Term.../Sunday through Tuesday/...

The region will be between high pressure to the East/Southeast and a
trough of low pressure to the Northwest this period. This will
produce a warm and moist Southwesterly flow providing for scattered
mainly afternoon convection. An upper trough will pivot through
Monday night into Tuesday. This trough will act to enhance
precipitation coverage, and increase the chance for strong storms on
Tuesday. The Southwest flow looks strong enough to keep the East
coast sea breeze near the coast, so convection which develops should
make it all the to the beaches this period.

Near normal temperatures can be expected this period.

&&

.Long Term.../Tuesday night through Saturday/...

High pressure will be to the East/Southeast of the region this
period, as a series of fronts push into the Southeastern US and
stall to the Northwest. This pattern will keep the warm and moist
Southwest flow going through the period, with daily rounds of mainly
diurnally driven convection expected.

Temperatures will be near normal through this period.

&&

.Marine...

A slow moving frontal boundary will be over the waters through
Tonight, as it dissipates. The region will then be between high
pressure to the East/Southeast and a series of fronts to the
Northwest through the upcoming week.

Rip Currents: Moderate risk through the weekend.

&&

.AVIATION...

Scattered to numerous showers expected to affect JAX metro terminals
through the late aftn and evening. IFR or lower conditions expected
for brief periods in some of the storms. GNV will see a later start
to some t-storms begin near the terminal by about 20z and continue
until early evening. SGJ and SSI likely to miss out on the heavier
storms as the stronger convective activity remains inland per latest
model guidance. Left in VC showers in overnight as the weak front in
the area will serve as a focus for regeneration of showers or weaker
storm development. Otherwise...multilayered clouds tonight with VFR
cigs. Any fog potential looks low at this point at the terminals and
not included at this time. Another round of scattered showers and
storms on Sunday are expected.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  74  91  73  91 /  20  20  20  70
SSI  79  86  77  89 /  10  20  30  50
JAX  76  90  74  93 /  30  40  40  40
SGJ  77  90  74  90 /  30  30  40  30
GNV  76  91  73  92 /  40  60  20  30
OCF  75  90  73  90 /  30  40  10  30

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

In the hours before

Special weather statement, Jul 14, 12:42 PM EST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
142 PM EDT SAT JUL 14 2018

FLZ020-GAZ162-141815-
Hamilton FL-Echols GA-
142 PM EDT SAT JUL 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HAMILTON AND
SOUTHWESTERN ECHOLS COUNTIES UNTIL 215 PM EDT...

At 142 PM EDT, Doppler radar was tracking a strong thunderstorm near
Jennings, moving south at 10 mph.

Wind gusts of 40 to 50 mph can be expected along with possible minor
wind damage.

Locations impacted include...
Jennings.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3063 8323 3063 8314 3073 8313 3068 8298
      3051 8299 3057 8326
TIME...MOT...LOC 1742Z 013DEG 8KT 3066 8310

SHASHY
Special weather statement, Jul 14, 12:45 PM EST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
145 PM EDT SAT JUL 14 2018

FLZ020-022-GAZ162-163-141830-
Columbia FL-Hamilton FL-Clinch GA-Echols GA-
145 PM EDT SAT JUL 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COLUMBIA...
NORTHEASTERN HAMILTON...SOUTHEASTERN ECHOLS AND SOUTHEASTERN CLINCH
COUNTIES UNTIL 230 PM EDT...

At 144 PM EDT, Doppler radar was tracking strong thunderstorms
centered Belmont, or 13 miles east of Jasper, moving south at 10 mph.

Wind gusts of 40 to 50 mph can be expected along with possible minor
wind damage.

Locations impacted include...
Belmont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3061 8282 3061 8251 3038 8254 3042 8295
TIME...MOT...LOC 1744Z 002DEG 9KT 3054 8273

SHASHY
Special weather statement, Jul 14, 1:10 PM EST, 53 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
210 PM EDT SAT JUL 14 2018

FLZ022-023-030-141900-
Columbia FL-Baker FL-Union FL-
210 PM EDT SAT JUL 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BAKER...NORTHERN
UNION AND CENTRAL COLUMBIA COUNTIES UNTIL 300 PM EDT...

At 210 PM EDT, Doppler radar was tracking a strong thunderstorm near
Olustee, or 9 miles northwest of Raiford, moving southwest at 10 mph.

Excessive cloud-to-ground lightning and wind gusts of 40 to 50 mph
can be expected along with possible minor damage.

Locations impacted include...
Lake City, Raiford, Columbia, Palestine Community, Five Points,
Watertown, Lulu, Winfield, Olustee and Sanderson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3030 8279 3026 8219 3007 8221 2998 8276
      2999 8276 2999 8279 3012 8280
TIME...MOT...LOC 1810Z 060DEG 9KT 3017 8234

HESS
Special weather statement, Jul 14, 1:44 PM EST, 19 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
244 PM EDT SAT JUL 14 2018

FLZ025-032-033-141930-
Inland Duval FL-Clay FL-Inland St. Johns FL-
244 PM EDT SAT JUL 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ST. JOHNS...
NORTHEASTERN CLAY AND SOUTH CENTRAL DUVAL COUNTIES UNTIL 330 PM
EDT...

At 243 PM EDT, Doppler radar was tracking a strong thunderstorm over
Bellair-Meadowbrook Terrace, or near Orange Park, moving southeast at
10 mph.

Excessive cloud-to-ground lightning and wind gusts of 40 to 50 mph
can be expected along with possible minor damage.

Locations impacted include...
Orange Park, Green Cove Springs, Mandarin, Middleburg, Fruit Cove,
Fleming Island, Doctors Inlet, Lakeside, Bellair-Meadowbrook Terrace
and Switzerland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2985 8177 3003 8194 3027 8177 3015 8155
      3013 8153
TIME...MOT...LOC 1843Z 308DEG 7KT 3016 8177

HESS
Special weather statement, Jul 14, 1:52 PM EST, 11 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
252 PM EDT SAT JUL 14 2018

FLZ025-125-141915-
Inland Duval FL-Coastal Duval FL-
252 PM EDT SAT JUL 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DUVAL COUNTY UNTIL
315 PM EDT...

At 252 PM EDT, Doppler radar was tracking a strong thunderstorm near
Oceanway, or near Arlington, moving southeast at 10 mph.

Excessive cloud-to-ground lightning and wind gusts of 40 to 50 mph
can be expected along with possible minor damage.

Locations impacted include...
Jacksonville, Arlington, Unf, Baymeadows, Oceanway, Craig Field,
Little Talbot Island, Fort Caroline and Tallyrand.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3022 8156 3039 8173 3054 8160 3047 8138
      3045 8137 3044 8137
TIME...MOT...LOC 1852Z 308DEG 7KT 3042 8160

HESS
Special weather statement, Jul 14, 2:02 PM EST, 1 minute before
Special Weather Statement
National Weather Service Jacksonville FL
302 PM EDT SAT JUL 14 2018

FLZ021-141930-
Suwannee FL-
302 PM EDT SAT JUL 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SUWANNEE COUNTY
UNTIL 330 PM EDT...

At 301 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Dowling Park, or 8 miles southwest of Live Oak, moving
west at 5 mph.

Excessive cloud-to-ground lightning and wind gusts of 40 to 45 mph
can be expected along with possible minor damage.

Locations impacted include...
Dowling Park, Luraville and Newburn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3026 8324 3029 8323 3031 8321 3033 8321
      3033 8305 3016 8301 3010 8319 3012 8323
      3014 8323 3015 8324 3017 8323 3018 8325
      3023 8324 3023 8325 3025 8324 3025 8325
      3026 8325
TIME...MOT...LOC 1901Z 079DEG 5KT 3024 8311

HESS

The radar

The Jacksonville radar (KJAX), 35 km away, was scanning. The volume nearest the first event began at 19:03 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Clay

When
July 14, 2:03 PM EST
Where
Clay County, Orange Park
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
30.170, -81.700

Trees were blown down in Heritage Hills. The time of damage was based on radar. The cost of damage was unknown, but it was estimated for the inclusion Storm Data.

Lightning, Duval

When
July 14, 3:00 PM EST
Where
Duval County, 2.74 mi SE of Center Park
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
30.250, -81.470

A lightning caused brush fire grew to 35 acres near JTB and Hodges. At the time of the report, the fire was 40% contained. The cost of damage was unknown, but it was estimated for inclusion of the event in Storm Data.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2018Every state in 2018This day in weather historyWarnings in Florida, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 771979, 771972.